Virginia, 2025

Damaging Winds in Virginia, May 16 to 17, 2025

May 16 to 17, 2025 · NWS RLX · 8 events in 2 counties and zones

Daily opportunities for showers and storms occurred across southwest Virginia on May 16th and 17th in response to an unstable airmass festering overhead before being nudged away by an advancing cold front. Before the frontal passage, thunderstorms thrived during peak heating hours, and grew strong enough to produce damaging wind gusts that resulted in downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Daily opportunities for showers and storms occurred across southwest Virginia on May 16th and 17th in response to an unstable airmass festering overhead before being nudged away by an advancing cold front. Before the frontal passage, thunderstorms thrived during peak heating hours, and grew strong enough to produce damaging wind gusts that resulted in downed trees and power lines. Local power outages were observed across Dickenson and Buchanan Counties as a result before the cold front brought the risk of severe weather to an end.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 16, 11:44 AM EST, 12 minutes earlier.

Area forecast discussion, May 16, 11:44 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1244 PM EDT Fri May 16 2025

.SYNOPSIS...
Rounds of strong to severe storms will be possible today into
tonight. Cold front crosses Saturday. Quieter to finish the
weekend, then unsettled pattern returns next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1235 PM Friday...

Currently have some thunderstorms to our southwest in eastern KY
that are moving into the severe storm/flash flood watch area.
There is a fairly sturdy (-50 to -75 CINH) mixed-layer cap that
has formed over the lowlands which is showing some signs of
disrupting these storms as they surge deeper into our forecast
area. Damaging winds, hail, and the chance for an isolated
tornado are the hazards of concern. Despite the cap,
instability and lapse rates are on the stronger side with SBCAPE
between 2,000 and 3,000 J/kg. Effective shear is very strong
with values between 50-65 kts, which will lead to some rotating
storms this afternoon.

Convective models are keeping the trend of training these
storms over the southern coalfields/mountains, so flash flooding
concerns are elevated through the afternoon, hence the flash
flood watch. 1-hr FFG is around an inch to an inch and a half in
spots with 3-hr FFG only slightly higher.

HREF/HRRR are still in agreement with bringing in a well
developed, stronger line of storms that will move in from the
west between 7 PM and 9 PM, subsequently moving across the
forecast area west to east. The greatest wind threat will
reside in this system where prob wind statistics show 60 - 70
MPH gusts could be possible if this line if it manifests as the
CAMs are suggesting. Further flash flood concerns will linger
into the night with models showing the southern, upshear
portion of the line moving over the counties currently outlooked
with the flash flood watch, which will be receiving repeated
rounds of heavy rainfall this afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 415 AM Friday...

The cold front bringing the potential for severe weather in the near
term will not actually push through the area until Saturday morning
into Saturday afternoon. While the severe and heavy rain threats
should be east of the area by dawn Saturday, showers and even
thunderstorms are still possible in and near the mountains Saturday
morning, and up north in wrap around moisture closer to the
mid/upper-level low crossing the Great Lakes Saturday afternoon.

Gradient flow and good mixing Saturday will result in strong winds,
with peak gusts as high as 30 to 35 mph across the lowlands, and 40
to 45 mph across the highest ridges, where a wind advisory may be
needed if confidence increases in higher gusts. These strong winds
will diminish Saturday night.

Dry weather is then expected Saturday night through Sunday night, as
drier air arrives from the northwest Saturday and Saturday night,
and then surface ridging noses in from the northwest Sunday and
Sunday night.

Central guidance reflects modest cooling over the weekend, which
brings temperatures down to near normal for Sunday and Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 415 AM Friday...

Unsettled weather appears to be on tap again for the next work
week, as low pressure rumbles across the area.

There is a chance for showers and thunderstorms as early as midday
and afternoon Monday, if some of the overnight warm advection
convection upstream Sunday night can survive or refire.

After a dry Monday night as ridging briefly re-establishes, showers
and thunderstorms are likely late Tuesday through Wednesday, as a
southern stream low pressure system rumbles across the area
beneath a rex block.

How quickly the weather then dries out behind the system late next
week depends upon whether it can come out from beneath the rex block
by becoming absorbed by a northern stream short wave trough east of
the block. However, even that scenario results in a mid/upper-
level low that may take the remainder of the work week to lumber
far enough east to finally take precipitation out of the area.

Temperatures hover close to normal ahead of the system early in the
work week, before slipping below normal for the latter portion of
the work week, as the system lumbers across.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 650 AM Friday...

Rounds of showers and storms will spread into the area from the
southwest today. Activity should briefly diminish during the
evening before a new line of storms passes west to east across
the area tonight. Periods of MVFR/IFR visibilities will be
possible within any heavier showers or storms today and tonight.

Strong to severe storms will be capable of producing damaging winds,
large hail, and possibly tornadoes.

Outside of storms, moderate southwesterly winds may gust into
the 15-25kt range. A period of LLWS may develop late in the TAF
period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and duration of thunderstorms may
vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR conditions in heavy rain and thunderstorms could develop by
late Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ005>007-013>015-
     024>026-033-034-515>518.
OH...Flood Watch through late tonight for OHZ086-087.
KY...Flood Watch through late tonight for KYZ101>103-105.
VA...Flood Watch through late tonight for VAZ003-004.

&&

SYNOPSIS...GW/LTC
NEAR TERM...LTC
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...20
Hazardous weather outlook, May 16, 10:18 AM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1118 AM EDT Fri May 16 2025

OHZ066-067-075-076-083>085-WVZ008>011-016>020-027>032-039-040-
519>526-171530-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Jackson WV-
Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1118 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northeast, northern and southeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Rounds of strong to severe storms are possible today into tonight.
Damaging winds are the main threat, though large hail and tornadoes
could also occur. Heavier downpours or training thunderstorms may
also cause localized flash flooding, particularly in already
saturated areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds may become strong on Saturday, with peak gusts as high as 30
to 35 mph across the lowlands, and 40 to 45 mph across the highest
ridges. A wind advisory may be needed in the mountains if confidence
increases in higher gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ086-087-WVZ006-007-014-015-171530-
Greenup-Gallia-Lawrence OH-Cabell-Mason-Putnam-Kanawha-
1118 AM EDT Fri May 16 2025

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of southern and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Rounds of strong to severe storms are possible today into tonight.
Damaging winds are the main threat, though large hail and tornadoes
could also occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds may become strong on Saturday, with peak gusts as high as 30
to 35 mph across the lowlands, and 40 to 45 mph across the highest
ridges. A wind advisory may be needed in the mountains if confidence
increases in higher gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>518-171530-
Carter-Boyd-Lawrence-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-
Boone-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-
1118 AM EDT Fri May 16 2025

...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast, southern
and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.
 Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds may become strong on Saturday, with peak gusts as high as 30
to 35 mph across the lowlands, and 40 to 45 mph across the highest
ridges. A wind advisory may be needed in the mountains if confidence
increases in higher gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 16, 6:01 AM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
701 AM EDT Fri May 16 2025

KYZ105-WVZ005-161130-
Lawrence KY-Wayne WV-
701 AM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT LAWRENCE AND CENTRAL WAYNE
COUNTIES THROUGH 730 AM EDT...

At 701 AM EDT, Doppler radar was tracking a strong thunderstorm near
Culver, or near Blaine, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Louisa, Wayne, Blaine, Yatesville Lake State Park, Fort Gay,
Webbville, East Lynn Lake, Dunlow, Martha, Gallup, Clifford,
Glenhayes, Houckville, Fallsburg, East Lynn, and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 8300 3805 8298 3805 8296 3809 8293
      3810 8292 3810 8291 3811 8289 3813 8291
      3818 8292 3823 8236 3795 8236 3799 8291
      3800 8294 3799 8296 3800 8302 3801 8302
TIME...MOT...LOC 1101Z 270DEG 46KT 3810 8293

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, May 16, 6:30 AM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
730 AM EDT Fri May 16 2025

WVZ005-013-025-026-161200-
Boone WV-Lincoln WV-Logan WV-Wayne WV-
730 AM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LINCOLN...NORTHWESTERN
LOGAN...CENTRAL WAYNE AND NORTHWESTERN BOONE COUNTIES THROUGH 800 AM
EDT...

At 729 AM EDT, Doppler radar was tracking a strong thunderstorm near
Kiahsville, or 10 miles south of Wayne, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Chapmanville, Ranger, Gill, East Lynn Lake, Spurlockville,
Kiahsville, Dunlow, Harts, Julian, Danville, Turtle Creek, Woodville,
Palermo, Foster, East Lynn, Genoa, Alkol, Mud, and Jeffrey.

This includes Route 119 between mile markers 35 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3816 8250 3820 8182 3819 8182 3818 8180
      3820 8178 3820 8175 3793 8175 3795 8219
      3796 8220 3798 8219 3796 8225 3797 8248
      3798 8246 3798 8248 3800 8249 3800 8250
TIME...MOT...LOC 1129Z 270DEG 51KT 3807 8240

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

12
Special weather statement, May 16, 11:07 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
1207 PM EDT Fri May 16 2025

VAZ003-004-161630-
Dickenson VA-Buchanan VA-
1207 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DICKENSON AND BUCHANAN
COUNTIES THROUGH 1230 PM EDT...

At 1207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashcamp, or 7 miles west of John Flannagan Lake, moving east at 45
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clintwood, Grundy, Haysi, Breaks Interstate, John Flannagan Lake, Big
Rock, Clinchco, Stacy, Vansant, Hurley, Oakwood, and Roseann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
southwestern Virginia...and southern West Virginia.

&&

LAT...LON 3715 8253 3720 8255 3724 8245 3727 8235
      3750 8202 3752 8196 3749 8195 3748 8199
      3747 8200 3746 8199 3744 8195 3715 8189
TIME...MOT...LOC 1607Z 257DEG 41KT 3727 8247

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ABE
Special weather statement, May 16, 11:34 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
1234 PM EDT Fri May 16 2025

VAZ004-WVZ024-033-034-161715-
Buchanan VA-Wyoming WV-McDowell WV-Mingo WV-
1234 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BUCHANAN...WESTERN
MCDOWELL...SOUTHEASTERN MINGO AND SOUTHWESTERN WYOMING COUNTIES
THROUGH 115 PM EDT...

At 1234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coleman, or 13 miles south of Williamson, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grundy, Oceana, War, Hanover, R.d. Bailey Lake, Gilbert Creek, Big
Rock, Hinch, Gilbert, Davy, Bradshaw, Iaeger, Coal Mountain, Jolo,
Coalwood, Hurley, Avondale, Meador, Clear Fork, and Panther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
southwestern Virginia...and southern West Virginia.

&&

LAT...LON 3723 8172 3724 8172 3723 8174 3731 8228
      3754 8197 3753 8201 3755 8204 3753 8205
      3756 8208 3755 8213 3757 8214 3759 8213
      3759 8216 3761 8217 3767 8183 3766 8181
      3768 8178 3770 8164 3721 8159
TIME...MOT...LOC 1634Z 263DEG 33KT 3748 8220

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ABE

The radar

The Jackson,KY radar (KJKL), 112 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
May 16, 11:56 AM EST
Where
Buchanan County, Buchanan Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.230, -82.130

A tree was blown down on Kid Mill Road in Vansant.

Thunderstorm Wind, Buchanan

When
May 16, 12:36 PM EST
Where
Buchanan County, 2.15 mi SW of Buchanan Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.210, -82.160

A tree was blown down on Lovers Gap Road just past Southern Gap Road outside of Vansant.

Thunderstorm Wind, Buchanan

When
May 16, 1:54 PM EST
Where
Buchanan County, 3.08 mi ENE of Grundy
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.300, -82.050

Near the town of Grundy, a tree was blown down along Slate Creek Road.

Thunderstorm Wind, Dickenson

When
May 17, 12:50 AM EST
Where
Dickenson County, 0.55 mi E of Clintwood to 0.88 mi SE of Russell Mart
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.150, -82.460

In Clintwood, a tree was blown down on McClure Avenue and shut down the road for a decent portion of the day. Two other trees were blown down in Haysi, one at the intersection of Welcome Lane and Dickenson Highway, and the other near the intersection of Kiwanis Park Road and Splashdam Road.

Thunderstorm Wind, Dickenson

When
May 17, 1:08 AM EST
Where
Dickenson County, 0.88 mi SW of Freeling
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
37.170, -82.510

Downed trees and power lines in the Freeling area resulted in over 350 customers to be without power.

Thunderstorm Wind, Dickenson

When
May 17, 1:09 AM EST
Where
Dickenson County, 0.55 mi E of Shelton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.100, -82.220

Power outages caused by tree damage impacted nearly 100 customers along Frying Pan Road north of Carrie.

Thunderstorm Wind, Dickenson

When
May 17, 1:17 AM EST to 1:18 AM EST
Where
Dickenson County, Russell Mart to 0.88 mi SW of Vicey
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.220, -82.300

In Haysi, a downed tree blocked both lanes of Kiwanis Park Road at the intersection of Splashdam Road. Another tree was knocked down along Dickenson Highway.

Thunderstorm Wind, Buchanan

When
May 17, 1:25 AM EST
Where
Buchanan County, 1.3 mi WSW of Roth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.240, -82.000

Tree and power line damage resulted in over 300 homes near the community of Roth to be without power for a period of time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259319, 1259320, 1259321, 1259322, 1259325, 1259326, 1259559, 1259562.